Start Submission Become a Reviewer

Reading: Anti-tuberculosis drug inducd hepatitis – a Sri Lankan experience

Download

A- A+
Alt. Display

Papers

Anti-tuberculosis drug inducd hepatitis – a Sri Lankan experience

Authors:

WV Senaratne ,

Chest Hospital, Welisara, Sri Lanka, LK
X close

MJ Pinidiyapathirage,

Department of Community and Family Medicine, Faculty of Medicine, University of Kelaniya, Ragama, Sri Lanka, LK
X close

GAMHE Perera,

Chest Hospital, Welisara, Sri Lanka, LK
X close

AR Wickremasinghe

Department of Community and Family Medicine, Faculty of Medicine, University of Kelaniya, Ragama, Sri Lanka, LK
X close

Abstract

Objective To assess the incidence of anti-tuberculosis (TB) drug induced hepatitis (AIH) in Sri Lankan patients, determine risk factors of AIH, and to address management options in AIH.
Design A prospective study.
Setting Chest Hospital, Welisara, Sri Lanka, from April 2001 to April 2002.
Patients Seven hundred and eighty three patients with a confirmed diagnosis of TB and resident in the Colombo and Gampaha districts who presented to Chest Hospital, Welisara, Sri Lanka.
Methods WHO recommended treatment was commenced in all cases. AIH was diagnosed when patients complained of decreased appetite with nausea or vomiting and elevated serum bilirubin (SB; >1.1 mg/dL) or elevated serum alanine transferase (ALT; > 3 times upper limit of normal).
Results Of 783 enrolled patients, 74 (9.5%) developed AIH, the majority (58%) developing AIH within the first 2 weeks of the intensive phase of treatment. AIH was more common among patients over 60 years (p = 0.018), who developed pulmonary TB (p = 0.028), and in patients weighing 33-55 kg (p = 0.004). Age, weight and rifampicin overdosage were significant predictors of AIH. Of the 74 AIH patients, standard treatment was restarted in 60, treatment modified in six, two defaulted and six died.
Conclusions The incidence of AIH in Sri Lanka is 9.5% in treated patients. AIH was associated with age, low body weight and rifampicin overdosage.

Key words: Liver function tests; WHO treatment recommendations

doi: 10.4038/cmj.v51i1.1369

Ceylon Medical Journal Vol.51(1) 2006 9-14

DOI: https://doi.org/10.4038/cmj.v51i1.1369
How to Cite: Senaratne, W., Pinidiyapathirage, M., Perera, G. and Wickremasinghe, A., 2009. Anti-tuberculosis drug inducd hepatitis – a Sri Lankan experience. Ceylon Medical Journal, 51(1), pp.9–14. DOI: http://doi.org/10.4038/cmj.v51i1.1369
Published on 07 Dec 2009.
Peer Reviewed

Downloads

  • PDF (EN)

    comments powered by Disqus